Alert archive / Nebraska / Wind Advisories in 2020

Wind Advisory 18, NWS Omaha, NE

December 22, 202019 counties in Nebraska; 7 counties in Iowa

NWS Omaha, NE issued this wind advisory at Dec 22, 2020, 1:02 PM CST for 19 counties in Nebraska; 7 counties in Iowa. It took effect at Dec 23, 2020, 6:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 1:02 PM CST (19:02 UTC)
In effect from
Dec 23, 2020, 6:00 AM CST
Expired
Dec 23, 2020, 9:00 PM CST
In force
15 hr
Issued by
NWS Omaha, NE
All 26 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Butler County, NE, Cass County, NE, Colfax County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS73 KOAX 221902
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
102 PM CST Tue Dec 22 2020

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078-
088>093-230315-
/O.NEW.KOAX.WI.Y.0018.201223T1200Z-201224T0300Z/
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
Including the cities of Missouri Valley, Woodbine, Logan, Dunlap,
Harlan, Council Bluffs, Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Columbus, Schuyler, 
Fremont, Blair, David City, Wahoo, Ashland, Yutan, Omaha, 
Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
102 PM CST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and southwest Iowa.

* WHEN...From 6 AM to 9 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
7 follow-up statements
270 
WWUS73 KOAX 230220
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
820 PM CST Tue Dec 22 2020

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078-
088>093-231030-
/O.CON.KOAX.WI.Y.0018.201223T1200Z-201224T0300Z/
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
Including the cities of Missouri Valley, Woodbine, Logan, Dunlap,
Harlan, Council Bluffs, Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Columbus, Schuyler, 
Fremont, Blair, David City, Wahoo, Ashland, Yutan, Omaha, 
Bellevue, Papillion, La Vista, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
820 PM CST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST
WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and southwest Iowa.

* WHEN...From 6 AM to 9 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
769 
WWUS73 KOAX 230453
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1053 PM CST Tue Dec 22 2020

IAZ055-056-069-NEZ042>045-050>053-230600-
/O.CAN.KOAX.WI.Y.0018.201223T1200Z-201224T0300Z/
Harrison-Shelby-Pottawattamie-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-Sarpy-
Including the cities of Missouri Valley, Woodbine, Logan, Dunlap,
Harlan, Council Bluffs, Columbus, Schuyler, Fremont, Blair, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
and La Vista
1053 PM CST Tue Dec 22 2020

...WIND ADVISORY IS CANCELLED...


$$

IAZ079-080-090-091-NEZ065>068-078-088>093-231300-
/O.CON.KOAX.WI.Y.0018.201223T1200Z-201224T0300Z/
Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Glenwood, Red Oak, Sidney, Hamburg, 
Tabor, Farragut, Clarinda, Shenandoah, Seward, Milford, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
1053 PM CST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM CST
WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and southwest Iowa.

* WHEN...From 6 AM to 9 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
038 
WWUS73 KOAX 231003
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
403 AM CST Wed Dec 23 2020

IAZ079-NEZ065>067-078-231115-
/O.CAN.KOAX.WI.Y.0018.201223T1200Z-201224T0300Z/
Mills-Seward-Lancaster-Cass-Saline-
Including the cities of Glenwood, Seward, Milford, Lincoln, 
Plattsmouth, Crete, and Wilber
403 AM CST Wed Dec 23 2020


$$

IAZ080-090-091-NEZ068-088>093-231815-
/O.CON.KOAX.WI.Y.0018.201223T1200Z-201224T0300Z/
Montgomery-Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
Including the cities of Red Oak, Sidney, Hamburg, Tabor, 
Farragut, Clarinda, Shenandoah, Nebraska City, Fairbury, 
Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
403 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast Nebraska and southwest Iowa.

* WHEN...From 6 AM to 9 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Albright
889 
WWUS73 KOAX 231005
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
405 AM CST Wed Dec 23 2020

IAZ080-090-091-NEZ068-088>093-231815-
/O.CON.KOAX.WI.Y.0018.201223T1200Z-201224T0300Z/
Montgomery-Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
Including the cities of Red Oak, Sidney, Hamburg, Tabor, 
Farragut, Clarinda, Shenandoah, Nebraska City, Fairbury, 
Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
405 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast Nebraska and southwest Iowa.

* WHEN...From 6 AM to 9 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Albright
719 
WWUS73 KOAX 231621
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1021 AM CST Wed Dec 23 2020

IAZ080-090-091-NEZ068-088>093-240030-
/O.CON.KOAX.WI.Y.0018.000000T0000Z-201224T0300Z/
Montgomery-Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
Including the cities of Red Oak, Sidney, Hamburg, Tabor, 
Farragut, Clarinda, Shenandoah, Nebraska City, Fairbury, 
Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
1021 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...In Nebraska, Johnson, Otoe, Pawnee, Richardson, Gage, 
  Jefferson and Nemaha Counties. In Iowa, Page, Fremont and 
  Montgomery Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Some snow could accompany the strong winds
  which could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
239 
WWUS73 KOAX 232059
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
259 PM CST Wed Dec 23 2020

IAZ080-090-091-NEZ068-088>093-240300-
/O.CON.KOAX.WI.Y.0018.000000T0000Z-201224T0300Z/
Montgomery-Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
Including the cities of Red Oak, Sidney, Hamburg, Tabor, 
Farragut, Clarinda, Shenandoah, Nebraska City, Fairbury, 
Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
259 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...In Nebraska, Johnson, Otoe, Pawnee, Richardson, Gage, 
  Jefferson and Nemaha Counties. In Iowa, Page, Fremont and 
  Montgomery Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow and blowing snow will also accompany
  the wind which will create areas of reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
301 
WWUS73 KOAX 240303
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
903 PM CST Wed Dec 23 2020

IAZ080-090-091-NEZ068-088>093-240415-
/O.EXP.KOAX.WI.Y.0018.000000T0000Z-201224T0300Z/
Montgomery-Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
Including the cities of Red Oak, Sidney, Hamburg, Tabor, 
Farragut, Clarinda, Shenandoah, Nebraska City, Fairbury, 
Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
903 PM CST Wed Dec 23 2020

...WIND ADVISORY HAS EXPIRED...

Northwest winds 15 to 25 mph though are expected through the 
nighttime hours.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Dec 22, 11:47 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 22, 11:47 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1147 AM CST Tue Dec 22 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 400 AM CST Tue Dec 22 2020

At 400 AM, a broad shield of cirrus stretched from the High
Plains to central Iowa (an harbinger of the approaching storm
system). Meanwhile at the surface, winds were light out of the
south and temperatures were hovering in the upper 20s and lower
30s across the region.

Rest of Today:

The surface pressure gradients will tighten over the Plains today
as a strong shortwave induces rapid pressure falls (lee
cyclogenesis) from eastern Montana to the Black Hills. The
tightening gradients should increase southerly flow and combine
with a well mixed boundary layer in the lowest 4,000 ft to produce
gusty south winds this afternoon. Peak wind gusts of 30 to 40 mph
are anticipated between 11 AM and 4 PM today. Temperatures should
also be well above average (+18 to 24 degrees) as WAA leads to 24
hour temperatures increases in the surface to 850 mb layer of
roughly 5 degrees C. Afternoon highs should to reach the mid 50s
for most, with locations near the KS/NE border topping out around 60
degrees.

Tonight through Thursday

Regional weather will become unsettled during this period, as the
aforementioned strong shortwave tracks through the Northern Plains.
This should drive colder air southward, with an initial cold
frontal passage tonight, then a secondary front arriving
Wednesday morning. Guidance continues to suggest the secondary
front will be associated with strong low level flow (850 mb winds
of 45 to 60 kt) and a well mixed boundary layer bellow 6,000 ft
AGL. Hence we continue to have high confidence in the occurrence
of strong northerly winds Wednesday afternoon (peak gusts 45 to 55
mph). For the time being it looks like most of the region will
need a Wind Advisory Wednesday, though part of northeast Nebraska
could touch High Wind Warning criteria for a couple hours. Per
coordination with neighboring WFOs, decided to let the day shift
handle any wind products. Confidence in Wednesday's snow
potential is lower, though ensemble trends have slightly increased
snow amounts since this time yesterday (especially across
northeast Nebraska). The current forecast suggests less than an
inch for most of the region, with trace to 3 inches possible in
northeast Nebraska. No winter weather products were issued this
morning due to the level of forecaster confidence.

Any snowfall will come to an end by Wednesday evening, through
wind will remain breezy into the day on Thursday (peak gusts 25
to 35 mph). This will combine with temperatures in the upper teens
and lower 20s to produce near zero wind chills for Christmas Eve.

Christmas & The Weekend

Temperatures should rebound Friday and Saturday as northwest flow
aloft becomes more zonal. Expect highs in the 40s and dry weather
both day.

The next shortwave trough should arrive in the Plains Sunday.
Ensembles don't support precipitation with this system for the
time being, though it should still bring slightly cooler weather
to the region Sunday (highs falling back into the 30s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1134 AM CST Tue Dec 22 2020

This TAF period is expected to be a breezy one, with gusts over 30
kts already being observed today while more are expected
tomorrow. Early indications from a few forecast models suggest
that the gusty winds may be stronger tomorrow and more widespread,
but for this TAF period we have them at the same level between
the two days while the models zero in on the details. Wind shear
will be another concern overnight as surface winds die down
somewhat while the low level jet out of the southeast rips at 45
to 50 knots at FL020. Ceilings and visibilities are expected to
remain VFR until sunrise tomorrow and some MVFR ceilings move into
the area from the northwest. There is also a chance for some snow
tomorrow along with the cold front passage and again later in the
morning, but there is still quite a bit of disagreement on its
placement at this time. Any snow that does fall with the strong
northwesterly winds will greatly reduce visibilities and make for
treacherous runway conditions. As of right now, the best chances
for snow will be further north closer to KOFK, but there is still
the possibility for KOMA and KLNK to join the fun.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...Petersen
Hazardous weather outlook, Dec 22, 4:56 AM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
456 AM CST Tue Dec 22 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
456 AM CST Tue Dec 22 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Southerly winds will gust 30 to 40 mph this afternoon, leading to
high fire dangers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong north winds will affect the region Wednesday, with peak
gusts in the 45 to 55 mph range. Winds will affect travel for high
profile vehicles, especially along Interstate 80. Light snow is
also expected with 1 to 2 inch accumulations possible in
northeast Nebraska, and 0 to 1 inches possible elsewhere. A few
roads could become slick in time for the Wednesday morning
commute. Blowing snow may also reduce visibility at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Albright

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 1:02 PM CSTWinter Weather AdvisoryOAXAntelope, Boone, Burt, Butler, Cedar, Colfax and 13 more10 hr

Nearby

Wind Advisories in Nebraska, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.